Category: 

Is There a Connection Between Lithium and Weight Gain?

The connection between lithium and weight gain is well known and documented within the medical community.
Article Details
  • Written By: Sandi Johnson
  • Edited By: A. Joseph
  • Last Modified Date: 21 October 2014
  • Copyright Protected:
    2003-2014
    Conjecture Corporation
  • Print this Article
Free Widgets for your Site/Blog
Sharks hunt by sensing electromagnetic fields produced by their prey.  more...

October 24 ,  1929 :  The Black Thursday crash in the US stock market took place.  more...

Lithium is one of several medications that is used in the treatment of various mood and psychiatric disorders such as mania, bipolar disorder and depression. Like many similar medications, the connection between lithium and weight gain is well known and documented within the medical community. Aside from generally increasing a patient's appetite, lithium is known to interfere with kidney and thyroid function. Water and thyroid hormone levels in the body are then affected, contributing to weight gain.

Each patient responds differently to lithium and similar medications, both in primary response and in experienced side effects such as weight gain. What one patient endures regarding lithium and weight gain — or any other side effect, for that matter — can vary greatly from what another patient endures. Dosing differences, body chemistry and other medication regimens all factor into an individual patient's response to a medication such as lithium. Diet, over-the-counter medication use and other health concerns also are contributing factors.

Ad

Studies have been conducted on the specific factors that contribute to lithium and weight gain, as well as other medications commonly used in psychiatric treatment. Research suggests that numerous factors are responsible for medication-induced weight gain in patients who are being treated with lithium. For example, lithium is known to increase appetite, but it also causes polydipsia or excessive thirst. Alone, eating more or drinking more might not cause excessive weight gain. When present in conjunction with an increased appetite, however, polydipsia can greatly encourage the relationship between lithium and weight gain.

To understand the effects of polydipsia and its involvement in the equation of lithium and weight gain, consider some of the key aspects of how the kidneys work. Antidiuretic hormone (ADH) is important for helping the kidneys reabsorb water. By introducing lithium to the body, ADH is inhibited from functioning normally. Accordingly, the kidneys do not reabsorb water as they should, the body fails to concentrate urine appropriately, and dehydration soon follows. With dehydration comes an intense, persistent thirst, leading some patients to consume unneeded extra calories from the sugars and carbohydrates in soft drinks, juices and other beverages.

Thyroid hormones are another culprit in the connection between lithium and weight gain. Biochemical hypothyroidism appears in almost one-third of bipolar patients who take lithium. Levels of thyroxine (T4) drop, and the levels of thyroid-stimulating hormones (TSH) increase, especially with larger doses of lithium. Metabolism slows as a result of an underactive thyroid, increasing the likelihood of weight gain.

Certain medications, when taken in conjunction with lithium, address the side effects and organ function changes that contribute to the connection between lithium and weight gain. Exercise and proper diet can also help counteract the effects of lithium on weight. Careful monitoring of salt intake, blood serum levels and kidney and thyroid function are also recommended to keep weight gain to a minimum.

Ad

More from Wisegeek

You might also Like

Discuss this Article

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email